Dry eye is one of the most common eye conditions in the United States, and more than 16 million people experience symptoms every day. What makes dry eyes so common across our country is the sheer amount of causes the condition has.
Even medications could lead to symptoms. That’s right—several types of medications can affect your eye comfort.
Now, this doesn’t mean you need to avoid these medications altogether. Today, we want to look at some of the medications that may contribute to dry eye symptoms so you can make informed decisions about what’s best for you and your health.
Dry Eye at a Glance
Before we dive right into how medications can contribute to dry eye, let’s take a quick look at the condition, how it develops, and the type of symptoms you may experience.
It’s important to note that not every single person may develop the same dry eye symptoms. So if you’re having trouble with your eye comfort, be sure to give us a call so we can help find you relief.
What Is Dry Eye?
Dry eye syndrome, also known as ocular surface disease, occurs when your tears aren’t getting the nutrients they need to keep your eyes hydrated and comfortable. Your tear film is a thin layer of tears that covers your eye’s surface, and it’s responsible for maintaining your eye comfort.
Several issues can affect the production of certain tear ingredients, namely the oil and water layers (evaporative dry eye and aqueous tear deficiency, respectively). However, some issues can also affect the mucin layer of your tear film.
Without these ingredients, your eyes will eventually begin to feel irritated, gritty, and watery.
Can Dry Eye Lead to Further Issues?
In a word, yes. But this ultimately depends on how severe your dry eye symptoms are.
Without treatment, dry eyes could lead to inflammation, infections, corneal ulcers, or corneal damage that may affect your vision.
Why Do Medications Cause Dry Eye?
Different medications can affect your tear film in different ways—there is no single answer to why certain medications cause dry eyes, and others don’t.
Before you’re prescribed any medication, your doctor will go through all the potential side effects it may cause. If you’re worried about developing dry eye or already risk developing the condition, be sure to speak to your doctor to see how your prescription may affect your eye comfort.
Which Medications Can Cause Dry Eye?
Numerous studies have been conducted on the effect certain medications can have on your eye comfort, so there is a lot of information available if you’re worried about your medication causing dry eye symptoms.
However, if you’re experiencing symptoms, there still may be other contributing factors. It’s important to speak to our team about your eye discomfort so we can develop a strategy right for you and your needs.
Some of the most common dry eye-related medications can include:
One of the most common acne medications available is Accutane, and studies connect the drug with dry eye symptoms.
Accutane contains isotretinoin, a drug that can affect oil production in your meibomian glands and lead to evaporative dry eye.
Antidepressants work by managing different nerve signals that interact with your brain, stabilizing your mood. However, these medications can also affect water and oil production in your tear film, leading to uncomfortable dry eye symptoms.
In some cases, you may be prescribed antihistamines to manage certain allergic reactions like rhinitis and dermatitis. However, these medications can also reduce your body’s natural ability to produce mucus and water, in turn affecting your eye comfort.
Blood Pressure Medications
High blood pressure is a common issue in the United States, and many people use beta-blockers to help regulate their blood pressure.
However, some have found that beta-blockers can also decrease water production from your lacrimal glands, leading to aqueous tear deficiency.
Hormone replacements for post-menopausal women can also significantly increase the risk of dry eye syndrome. In one study, researchers found that women taking estrogen experienced a 69% increase in dry eye symptoms compared to their control group.
Cytoxan (cyclophosphamide) is a common medication used in chemotherapy. You can also find it in drugs used to treat Sjogren’s syndrome (in and of itself a common contributor of dry eye symptoms).
Studies suggest that 60% of people who take Cytoxan may also experience dry eye symptoms.
Decongestants help manage mucus development, which can cause the stuffy nose synonymous with the common cold.
However, decongestants can also reduce mucus production for your eyes.
Some painkillers may also affect the feeling in your cornea, allowing dry eye issues to develop for longer and possibly cause corneal damage.
Our Dry Eye Knowledge Runs Deep
The list doesn’t end there, either. Opioids, sedatives, neurotoxins, and antispasmodics are all connected to dry eye symptoms.
Thankfully, there are numerous ways our team can diagnose what’s causing your symptoms and find strategies to suit your needs.
If you’re struggling with maintaining your eye comfort, please give our team a call today to book your appointment.